Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 47, NWS Birmingham, AL

December 29, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 29, 2018, 11:34 AM CST for 5 counties in Alabama. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Dec 29, 2018, 11:34 AM CST (17:34 UTC)
Expired
Dec 30, 2018, 9:18 AM CST
In force
22 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 20.31 ft at Dec 29, 2018, 1:00 PM CST.

actionminormoderate10020030040012/2912/3012/31
Action stage
402 ft
Minor stage
402 ft
Moderate stage
407 ft
Major stage
410 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

299 
WGUS44 KBMX 291734
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1134 AM CST Sat Dec 29 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Coosa River At Childersburg Affecting Chilton...Coosa...Elmore...
  Shelby and Talladega Counties.

.River levels on the Coosa River at Childersburg have risen to
flood stage due to yesterday's rainfall. Levels will continue to
rise slightly through this evening then begin a slow fall. Minor
flooding will be confined to low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-300534-
/O.NEW.KBMX.FL.W.0047.181229T1734Z-181231T0600Z/
/CHLA1.1.ER.181229T0652Z.181229T1800Z.181230T1800Z.NO/
1134 AM CST Sat Dec 29 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Coosa River At Childersburg.
* until late Sunday night...or until the warning is cancelled.
* At 10:45 AM Saturday The stage Was 402.7 feet. 
* Flood stage is 402 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 402.9 feet by 
  this afternoon. The river will fall below flood stage tomorrow 
  early afternoon .
* Impact...At 402 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
2 follow-up statements
408 
WGUS84 KBMX 300117
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
717 PM CST Sat Dec 29 2018


...The flood warning continues for the Coosa River At Childersburg...

.The Coosa River at Childersburg has crested...and a slow fall is 
expected for the next several days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-301316-
/O.EXT.KBMX.FL.W.0047.000000T0000Z-181231T1200Z/
/CHLA1.1.ER.181229T0652Z.181229T1830Z.181231T0000Z.NO/
717 PM CST Sat Dec 29 2018

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Coosa River At Childersburg.
* until Monday morning...or until the Warning is cancelled.
* AT  6:45 PM Saturday the stage was 402.6 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 402.0 feet. 
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow evening .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
850 
WGUS84 KBMX 301518
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
918 AM CST Sun Dec 30 2018


...The flood warning is cancelled for the Coosa River At 
Childersburg...

.Recent observations show the Coosa River at Childersburg has
fallen below flood stage and is forecast to continue a slow
fall. The flood warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for the Coosa River at Childersburg
for this event.

&&

ALC021-037-051-117-121-301548-
/O.CAN.KBMX.FL.W.0047.000000T0000Z-181231T1200Z/
/CHLA1.1.ER.181229T0652Z.181229T1830Z.181230T0708Z.NO/
918 AM CST Sun Dec 30 2018

The Flood Warning is cancelled for
  The Coosa River At Childersburg.
* AT  8:45 AM Sunday the stage was 401.3 feet. 
* Fell below flood stage at  1:08 AM Sunday.
* Flood stage is 402 feet. 
* Forecast...The river will continue to fall to 400.8 feet by 
  tomorrow morning .
* Impact...At 402 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 29, 6:01 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Dec 29, 6:01 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
601 AM CST Sat Dec 29 2018

.UPDATE...
For 12Z Aviation and Reduction of Dense Fog Advisory.

&&

.SHORT TERM...
Today and Tonight

Saturated soils and light/calm surface winds have allowed for the
development of fog across the area this morning. Many areas have
already begun to clear out, however, the Dense Fog Advisory remains
in effect until 8AM. Some locations have lowered to 1/2 to 1/4 mile
visibility so use caution if you happen to be out and about this AM.

Drier conditions expected this morning, however, an increase in
southerly flow will increase rain chances from south to north
this afternoon. The best chance for rain today will be along and
south of the I-20 corridor. Did keep the mention of a slight
chance of thunder in our far southeast counties as dewpoints will
be higher during this timeframe. Rain chances will increase to the
north Sunday morning as southerly flow pushes a warm front
through the area. High's today will range from the low 50's NW to
low 60's SE. Overnight lows will range from the low 40's NW to
upper 50's SE.

07

.LONG TERM...
Sunday through Tuesday.

An amplifying split-flow configuration will be taking place across
the country as an upper-level trough within the Polar jet digs
southeastward from the Pacific Northwest into the southern Rockies
by Monday. This will help to eject the upper-low associated with the
sub-tropical jet (positioned in northwestern Mexico Sunday morning)
to the northeast into the Great Plains. Resultant theta-e advection
will accompany downstream ridging over the Southeast. With high
pressure/mid-level ridging still around the Bahamas, a warm & moist
Gulf airmass will ascend isentropically and favor light to moderate
rain showers in the area before a more prominent warm front develops
near the I-85 corridor Sunday afternoon. Have handled this with PoPs
generally in the 50-70% range but QPFs should generally remain low.

With synoptic dynamics/deep-layer forcing well to our northwest,
we'll remain in the warm sector into Monday. The now transient upper-
level disturbance is expected to develop an area of low pressure
near the ArkLaTex overnight Sunday & into Monday morning. After a
brief lull in activity here, rain chances will be on the increase
again as an associated frontal boundary makes its way towards
central Alabama Monday afternoon. Forecast soundings suggest weak
destabilization (MUCAPE ~500 J/kg) so a few thunderstorms are
possible, though no severe weather is expected. This frontal
boundary will continue an eastward progression with associated rain
chances decreasing in coverage & intensity as low-level forcing
weakens/stalls out into Tuesday.

Wednesday through Saturday.

Mid-level ridging and high pressure to our southeast will remain
stubbornly in place heading into mid-week with southwesterly flow
aloft. This favors yet another round of weather as the
aforementioned digging trough/upper-low eventually ejects
northeastward into the eastern CONUS. Forecast confidence for the
descendant storm system late-week becomes very difficult as
significant inconsistencies still exist in guidance prognostics
with regards to trajectories/orientations of mid/upper-level
features. For now the best message is for another storm system to
affect the southeastern CONUS in the Thursday/Friday timeframe
with another period of wet/stormy weather. This pattern of above-
average rainfall & generally unsettled conditions therefore looks
to continue into the long-term.

40/Sizemore

&&

.AVIATION...
12Z TAF Discussion.

Still having some IFR/MVFR conditions at MGM and TOI, with
improving conditions at ANB and ASN. The rest of the sites are
VFR. As for conditions for the next 24 hours, VFR for most sites
by 15 to 17Z. We will begin to the moisture increase in the south
by 17 to 19Z, with showers increasing in coverage as the afternoon
and evening hours continue. Look for widespread light to moderate
rain at most sites after 06Z along with MVFR conditions. A few
local sites may also reach IFR conditions.

16

&&

.FIRE WEATHER...

Low clouds and fog may be present through the morning as plenty
of low level and ground moisture will still be available. The
next wave slides north late this afternoon into the evening and
overnight as southerly flow increases across the area. This wet
pattern will persist across the region until a cold front can
finally clear out by Thursday afternoon.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  46  55  51  69 /  10  50  50  60  80
Anniston    58  47  59  54  71 /  10  70  60  50  60
Birmingham  56  47  58  56  70 /  10  60  60  60  80
Tuscaloosa  55  47  59  55  72 /  20  70  60  50  90
Calera      56  48  59  55  71 /  20  70  60  50  80
Auburn      62  53  63  59  71 /  60  70  70  40  40
Montgomery  62  54  66  61  75 /  60  70  60  40  50
Troy        63  58  71  62  75 /  60  70  60  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 8 AM CST this morning for the following
counties: Autauga...Barbour...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Elmore...Etowah...Jefferson...Lee...Lowndes...Macon...
Montgomery...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa.

&&
Hazardous weather outlook, Dec 29, 8:04 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
804 AM CST Sat Dec 29 2018

ALZ011>015-017>050-301715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
804 AM CST Sat Dec 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Rises along the rivers will continue and many are near bankfull or
in flood. Please refer to river flood warnings, statements, and
advisories for the latest information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Some rivers will continue to experience minor flooding into early
next week. Please refer to river flood warnings, statements, and
advisories for the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:36 PM CSTRiver Flood WarningBMXElmore, Montgomery72 hr
Dec 28, 7:48 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days
Dec 28, 9:38 PM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 28 more10 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.